Texas, 2006Tornado and Hail in Texas, May 2, 2006
May 2, 2006 · NWS LUB · 13 events in 6 counties and zones
Severe storms developed along a dryline over the extreme southeastern panhandle and the Rolling Plains of west Texas during the late afternoon of the 2nd. Numerous reports of large hail up to the size of golfballs were received, along with a few reports of damaging thunderstorm winds and at least one weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
May 2 Severe Thunderstorm Event Summary...Severe storms developed along a dryline over the extreme southeastern panhandle and the Rolling Plains of west Texas during the late afternoon of the 2nd. Numerous reports of large hail up to the size of golfballs were received, along with a few reports of damaging thunderstorm winds and at least one weak tornado. The community of Turkey (southwestern Hall County) sustained damage from wind-driven hail. Reports indicated that windows were broken and that some roofs and vehicles were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 2, 2:15 PM CST, 59 minutes earlier.
Area forecast discussion, May 2, 2:15 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT TUE MAY 2 2006
.SHORT TERM...
LATEST SATELLITE/RADAR TRENDS ARE DEPICTING THE EFFECTS OF INCREASED
FORCING FOR ASCENT IN ADVANCE OF NEW MEXICO SHORTWAVE TROUGH...WITH
CONVECTION INITIATING ATTM.
THE THREAT FOR DEEP/POTENTIALLY SEVERE CONVECTION WILL QUICKLY SHIFT
EAST OF THE INTERSTATE 27 CORRIDOR...INTO TORNADO WATCH 276. FORECAST
SOUNDINGS DEPICT A VERY UNSTABLE AIRMASS WITH RATHER MARGINAL DEEP
LAYER SHEAR FOR A FEW SUPERCELLS. A OUTFLOW BOUNDARY LINGERING IN
THE WAKE OF NORTH TEXAS/SOUTHWEST OKLAHOMA CONVECTION INTERSECTS THE
DRYLINE VICINITY CAPROCK CANYON STATE PARK...AND AIRMASS SOUTH/EAST
OF THIS FEATURE IS CHARACTERIZED BY SLIGHTLY ENHANCED VEERING OF THE
LOW LEVEL WIND FIELD/HIGHER THETA E. PRIMARY THREATS ALONG/EAST OF
I27 WITH ANY SEVERE STORM WILL BE VERY LARGE HAIL...BUT AN ISOLATED
TORNADO CAN NOT BE RULED OUT OVER THE ROLLING PLAINS ESPECIALLY BY
EARLY EVENING AS LLJ INCREASES...PARTICULARLY NEAR THE REMNANT
BOUNDARY.
FURTHER WEST...EXPECT VERY HIGH BASED CONVECTION TO SPREAD EAST FROM
NEW MEXICO IN THE DRY AIR. FORECAST THERMO PROFILES THERE ARE
INDICATIVE OF POSSIBLY DRY MICROBURST ACTIVITY.
GRIDDED POPS WILL REFLECT CHANCE POPS /40 PERCENT/ OVER THE ROLLING
PLAINS...DECREASING TO SLIGHT CHANCE NORTHEAST AFTER 06Z. COULD SEE
SOME LOW CLOUD DEVELOPMENT OVERNIGHT OVER THE EASTERN ZONES VICINITY
BETTER MOISTURE/WEAK WARM AIR ADVECTION NEAR THE LLJ.
.LONG TERM...
WEST TO SOUTHWEST FLOW ALOFT WILL GRADUALLY INCREASE LATE WEDNESDAY
AS UPPER LEVEL TROUGH EDGES SLOWLY EAST THROUGH THE SOUTHWEST. THIS
WILL BE OF INTEREST FOR SEVERAL DAYS...WITH PATTERN FAVORING
PERSISTENT SLOW MOVING WEAK LOW OVER THE SOUTHWEST. EXPECT MOISTURE
AND DRY-LINE TO BE IN GOOD SHAPE BY LATE WEDNESDAY WHILE SURFACE
FRONTAL BOUNDARY EDGES IN FROM THE NORTH. MAINTAINING OR SLIGHTLY
INCREASED ALREADY CHANCE CATEGORY MENTION OF THUNDERSTORMS FOR
FAVORED NORTH TO EASTERN AREAS. LIKE TODAY...STILL A LOT OF QUESTION
IF WESTERN ZONES REALLY WILL HAVE A VALID SHOT AT SIGNIFICANT
THUNDERSTORM COVERAGE SO OPTING TO MAINTAIN ONLY LOW MENTION THUNDER
THIS AREA.
FRONT WILL GRADUALLY SAG THROUGH THE AREA BY EARLY THURSDAY WITH
AIRMASS PERHAPS MODIFIED SLIGHTLY AS A RESULT...BUT WE HAVE BEEN
GETTING MIXED ON-AND-OFF AGAIN SIGNALS ON WHETHER TO COOL OR WARM
TEMPERATURES ON THURSDAY. SOMEWHAT COOLER SIMILAR TO PREVIOUS
FORECAST SEEMS VALID GIVEN FRONTAL AND MOISTURE OPPORTUNITIES.
OVER-RUNNING WEST TO SOUTHWEST FLOW ALOFT STILL ON FRIDAY WITH
RELATIVELY COOL SURFACE RIDGE EDGED OVER THE AREA ENOUGH TO HOLD ON
TO A LOW CHANCE OF THUNDERSTORMS AGAIN MOST AREAS. LATEST RUNS HAVE
DELAYED A CLEAR EJECTION OF THE SOUTHWEST TROUGH SOMEWHAT...SO
EXTENDED CHANCE UNTIL EARLY SATURDAY MORNING. AND IT IS FURTHER
POSSIBLE THAT THE RESULTING WEST-NORTHWEST FLOW ALOFT THIS WEEKEND
WILL NOT BE RIPPLE-FREE AND THAT WE WILL NOT DRY OUT SIGNIFICANTLY.
HOWEVER...CLEAR SIGNALS IN FAVOR OF SIGNIFICANT PRECIPITATION REMAIN
LACKING IN THIS FLOW AND WE WILL KEEP A DRY AND WARMER FORECAST FOR
THE LATE EXTENDED. RELATIVELY FEW SIGNIFICANT CHANGES THEREFORE.
MCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 57 91 53 77 / 10 20 10 20
TULIA 59 90 55 72 / 20 30 20 20
PLAINVIEW 61 91 58 75 / 20 20 20 20
LEVELLAND 63 92 60 80 / 20 20 20 20
LUBBOCK 63 92 61 83 / 20 20 20 20
BROWNFIELD 65 93 62 84 / 20 10 20 10
CHILDRESS 63 90 62 79 / 40 40 40 20
SPUR 66 93 65 80 / 40 40 40 20
ASPERMONT 67 94 68 83 / 40 40 40 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/05
Hazardous weather outlook, May 2, 10:28 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT TUE MAY 2 2006
TXZ021>044-031630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 AM CDT TUE MAY 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND ROLLING
PLAINS. THE RISK AREA IS GENERALLY ALONG AND EAST OF A SILVERTON
TO POST LINE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.
SURFACE DEW POINT TEMPERATURES IN THE UPPER 50S AND LOWER 60S HAVE
RETURNED TO AREAS ALONG THE EASTERN EDGE OF THE CAPROCK ESCARPMENT
AND EASTWARD AS A WEAK FRONTAL BOUNDARY THAT HAS BEEN LOCATED ACROSS
THE AREA THIS MORNING HAS BEGUN TO DISSIPATE. AS THE DRYLINE
MOVES EASTWARD TO THE EASTERN EDGE OF THE CAPROCK THIS AFTERNOON
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP.
THE COMBINATION OF TEMPERATURES NEAR 90 DEGREES AND DEW POINT
TEMPERATURES NEAR 60 DEGREES WILL YIELD PLENTY OF ENERGY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. WINDS MAY BECOME
MORE FAVORABLE FOR ORGANIZATION OF THUNDERSTORMS INTO SUPERCELLS AS
A WEAK DISTURBANCE ALOFT MOVES OVERHEAD FROM EASTERN NEW MEXICO
RESULTING IN SLIGHTLY STRONGER WINDS ALOFT. THUS THE MAIN THREAT
WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE...PARTICULARLY ACROSS THE EXTREME SOUTHEAST
PANHANDLE AND NORTHERN ROLLING PLAINS...IF LOW LEVEL WINDS CAN
BECOME MORE EASTERLY OR SOUTHEASTERLY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL APPROACH THE NORTHERN SOUTH AND ROLLING PLAINS BY
WEDNESDAY EVENING...WITH THE DRYLINE EXTENDING SOUTH THROUGH THE
CENTRAL SOUTH PLAINS. THE COMBINATION OF THE COLD FRONT...DRYLINE...
AS WELL AS ANY PREEXISTING BOUNDARIES FROM EARLIER CONVECTION MAY
COMBINE TO GENERATE SEVERE CONVECTION. THE MAIN AREA OF CONCERN
WEDNESDAY WILL BE ALONG AND EAST OF THE I-27 CORRIDOR.
SIMILAR FACTORS MAY BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS TO
THE AREA THURSDAY AND FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
Event by event
9 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Hall
- When
- May 2, 3:14 PM CST to 3:50 PM CST
- Where
- Hall County, 4 mi NNW of Turkey
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.450, -100.917
Large hail up to the size of golfballs was reported by storm spotters, fire department personnel, and local law enforcement officials from north of Turkey along Texas Highway 70 eastward to Farm to Market Road 86 northeast of Turkey.
Hail, Motley
- When
- May 2, 3:34 PM CST
- Where
- Motley County, 7 mi NNW of Matador
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.117, -100.867
Golfball size hail was reported along Texas Highway 70 north of Matador.
Hail, Dickens
- When
- May 2, 3:40 PM CST
- Where
- Dickens County, 10 mi NW of Dickens
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.717, -100.950
A National Weather Service cooperative observer reported nickel size hail northwest of Dickens.
Hail, Kent
- When
- May 2, 3:44 PM CST to 3:46 PM CST
- Where
- Kent County, 8 mi W of Jayton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -100.717
Local law enforcement officials reported large hail that ranged in size from peas to golfballs near the intersection of Farm to Market Roads 2320 and 208 west of Jayton.
Hail, Hall
- When
- May 2, 4:10 PM CST to 4:15 PM CST
- Where
- Hall County, Turkey
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.400, -100.883
Hail up to the size of golfballs broke windows and caused minor roof and vehicle damage in Turkey. The hail was accompanied by damaging winds.
Thunderstorm Wind, Hall
- When
- May 2, 4:10 PM CST to 4:25 PM CST
- Where
- Hall County, Turkey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.400, -100.883
Severe thunderstorm winds combined with large hail to break windows and down large tree limbs in Turkey.
Tornado, Motley
- When
- May 2, 4:11 PM CST to 4:28 PM CST
- Where
- Motley County, 8 mi SSW of Matador
- Rating
- F0
- Path length
- 2.8 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 33.917, -100.867
Several storm chasers photographed a well-developed and long-lived landspout tornado between Roaring Springs and Matador. The tornado remained in open fields near Texas Highway 70. Although the tornado persisted for more than fifteen minutes, no damage resulted.
Hail, Kent
- When
- May 2, 4:19 PM CST to 4:33 PM CST
- Where
- Kent County, 8 mi W of Jayton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -100.717
Storm chasers and law enforcement personnel reported golfball size hail in rural areas west of Jayton.
Hail, Motley
- When
- May 2, 4:45 PM CST
- Where
- Motley County, 12 mi ENE of Matador
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.083, -100.617
The Motley County Fire Department reported quarter size hail in rural areas of eastern Motely County.
Hail, Hall
- When
- May 2, 5:03 PM CST
- Where
- Hall County, 13 mi S of Estelline
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.367, -100.433
A report of golfball size hail in southeastern Hall County was relayed through the local broadcast media. No damage was reported.
Thunderstorm Wind, Cottle
- When
- May 2, 5:10 PM CST to 5:50 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.917, -100.417
The Paducah Fire Department initially reported estimated thunderstorm wind gusts up to 60 MPH southwest of the city. A nearby West Texas Mesonet site confirmed these estimates with a measured gust to 58 MPH just a few minutes later. Storm spotters with the Paducah Fire Department continued to report severe thunderstorm winds eastward to U.S. Highway 83 south of Paducah. The winds were accompanied by nickel size hail south of the city. No damage was reported.
Thunderstorm Wind, King
- When
- May 2, 5:50 PM CST
- Where
- King County, Guthrie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.333
Severe thunderstorm winds destroyed a horse barn near Guthrie. No additional structural damage was reported.
Hail, Cottle
- When
- May 2, 5:50 PM CST
- Where
- Cottle County, 18 mi S of Paducah
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.750, -100.300
Nickel size hail was accompanied by 60 MPH winds south of Paducah along U.S. Highway 83. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 2, 2006$161,000 · F1 · 30 events
- Flash Flood and Hail in Texas, May 2, 2006$650,000 · 2.75 in hail · 17 events
- Hail and Lightning Strike in Oklahoma, May 2, 2006$110,000 · 1.75 in hail · 22 events
- Tornado in South Dakota, May 2, 2006$50,000 · F1 · 1 event
- Hail and Damaging Winds in Oklahoma, May 2, 2006$27,000 · 1 in hail · 20 events
- Flash Flood and Hail in Texas, May 2, 20061.75 in hail · 17 events
- Hail in Texas, May 2, 20062.75 in hail · 15 events
- Hail and Damaging Winds in Texas, May 2, 20061 in hail · 12 events
- Flood and Hail in Texas, May 2, 20061 in hail · 9 events
- Hail in South Dakota, May 2, 20062 in hail · 8 events
- Tornado and Hail in Texas, May 2, 2006F0 · 5 events
- Flash Flooding and Hail in Texas, May 2, 20061.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504868, 5504869, 5504954, 5504870, 5504871, 5504872, 5504873, 5504874, 5504875, 5504876, 5504877, 5504878, 5504953.